Indiana, 2022High Wind in Indiana, March 31, 2022
March 31, 2022 · NWS IWX · 1 event in 1 county or zone
Gusty synoptic winds impacted much of northern Indiana during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty synoptic winds impacted much of northern Indiana during the early morning hours of March 31st. Wind gusts of 45 to 55 mph were common. Isolated gusts near 60 mph were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 5:47 AM EST, 3 hours 48 minutes earlier.
Area forecast discussion, Mar 31, 5:47 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
647 AM EDT Thu Mar 31 2022
.SYNOPSIS...
Issued at 214 AM EDT Thu Mar 31 2022
Gusty winds will persist, but slowly diminish through the morning.
Periods of showers are expected to taper off this morning, but
return this afternoon as colder air pushes into the region.
&&
.SHORT TERM...(Today through Friday)
Issued at 353 AM EDT Thu Mar 31 2022
990 mb sfc low was tracking across southern Lk Mi into SW Lower
Michigan with expected further drop to around 980 mb by the time it
reaches NE Lower MI around 12Z Thu. Influx of higher theta-e air
continues to stream NE with dewpoints in most areas in the mid 50s.
Initial focus remains on wind gusts potential this morning.
Leading edge of a weakening area of showers provided several gusts
in the 35 to 45 kt range from Jay county into much of NW Ohio. As
was eluded to in an update, there was a narrow, brief, corridor
of some locally higher wind gusts with KAOH recording a 55 kt (63
mph) wind gust both with a shower ahead of the main area and with
the noted leading edge of weakening showers. Dry airmass at the
sfc likely aided the downward momentum. The challenge for the next
several hours whether we will get additional gusts near/above
criteria through 12Z or maybe even a bit beyond as pressure
gradient continues to increase and pre-frontal trough sweeps east.
A few spots have been near or just above criteria upstream
(Muncie to 45 kts, FWA peak of 39 kts and KLAF 40 kts). Seem
prudent to hold onto the headlines for the time being and monitor
trends.
The passage of the pre-frontal trough will bring a drop in temps
through the 40s and 30s as well as an end to most precipitation with
the exception of far NW areas that linger in the wrap around of the
sfc low. Just as the precip would be ending, main front will move
into the region with winds shifting to the NW with high res models
showing at least some scattered rain showers around with greatest
concentration closer to the lake. Have increased pops somewhat
with a period of likely pops as the main front arrives later in
the day. Thermal profiles will remain warm enough for all rain
prior to the cold front, with a mix of rain/snow then expected
prior to everything ending. Could be some minor snow accumulations
tonight, but not likely to stick around or cause road impacts.
&&
.LONG TERM...(Friday Night through Wednesday)
Issued at 353 AM EDT Thu Mar 31 2022
While temperatures will moderate back to near normal levels in the
50s a very active pattern will be in place with weaker, generally
moisture limited northern stream systems impacting the area Saturday
as well as Monday with chances for rain or snow depending on the
time of day. Closed upper low then dives into the northern Plains
Tuesday night, continues to deepen and likely become at least
neutrally if not negatively tilted, causing a extended period of
precipitation into Thursday. Ptype will most likely be rain until
just outside the period, but with large diurnal swings (lows in
the 30s) would seem at least the potential exists for some mixed
precip each night.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
Issued at 643 AM EDT Thu Mar 31 2022
Gusty winds associated with another cold front were over northern
Indiana should diminish later this morning. Abundant IFR and MVFR
frontal and post frontal clouds had spread across northern
Indiana and will persist for the duration of the TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 8 AM EDT this morning for INZ007-009-018-
025>027-032>034.
MI...Wind Advisory until 8 AM EDT this morning for MIZ080-081.
OH...Wind Advisory until 8 AM EDT this morning for OHZ001-002-004-005-
015-016-024-025.
LM...Small Craft Advisory until 4 PM EDT Friday for LMZ043-046.
&&
SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Mar 31, 3:07 AM EST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
407 AM EDT Thu Mar 31 2022
INZ007-009-018-025>027-032>034-MIZ080-081-OHZ001-002-004-005-015-016-
024-025-010815-
Steuben-De Kalb-Allen IN-Huntington-Wells-Adams-Grant-Blackford-Jay-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
407 AM EDT Thu Mar 31 2022
...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ003>006-008-012>017-020-022>024-MIZ077>079-010815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Noble-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-Wabash-
Berrien-Cass MI-St. Joseph MI-
407 AM EDT Thu Mar 31 2022 /307 AM CDT Thu Mar 31 2022/
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-010815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
407 AM EDT Thu Mar 31 2022
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT FRIDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Small Craft Advisory.
In the hours before
Local storm report, Mar 31, 4:58 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0113 AM TSTM WND GST ROCKPORT 40.87N 84.00W
03/31/2022 M65 MPH ALLEN OH PUBLIC
LARGE TREE LIMB WITH A LOT OF ROT ON THE
INSIDE BROKEN.
&&
LWFLocal storm report, Mar 31, 5:02 AM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM NON-TSTM WND GST 2 NW BENTON 41.53N 85.78W
03/31/2022 M56 MPH ELKHART IN ASOS
ASOS STATION KGSH GOSHEN.
&&
LWFLocal storm report, Mar 31, 6:02 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
702 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND DMG 2 NE OHIO CITY 40.79N 84.58W
03/31/2022 VAN WERT OH EMERGENCY MNGR
2 UTILITY POLES WERE SNAPPED SOUTH OF VAN
WERT. ANOTHER WAS SNAPPED JUST WEST OF VAN
WERT.
&&
LWFLocal storm report, Mar 31, 6:19 AM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
719 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM NON-TSTM WND DMG HUNTINGTON 40.89N 85.47W
03/31/2022 HUNTINGTON IN EMERGENCY MNGR
TREE DOWNED AT THE 900 BLOCK OF N BROADWAY
ST THAT DESTROYED AN ATTACHED GARAGE. THERE
WERE ALSO A FEW ADDITIONAL REPORTS OF DOWNED
TREES IN THE HUNTINGTON AREA.
&&
MCSLocal storm report, Mar 31, 6:20 AM EST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND DMG 2 NE OHIO CITY 40.79N 84.58W
03/31/2022 VAN WERT OH EMERGENCY MNGR
TWO UTILITY POLES WERE SNAPPED SOUTH OF VAN
WERT. ANOTHER WAS SNAPPED JUST WEST OF VAN
WERT.
&&
MCSLocal storm report, Mar 31, 9:25 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT THU MAR 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM NON-TSTM WND DMG 3 NNW NEW HAVEN 41.11N 85.05W
03/31/2022 ALLEN IN PUBLIC
REPORT FROM MPING: LIMBS AND POWERLINES
DOWNED.
&&High Wind, Kosciusko
- When
- March 31, 9:35 AM EST to 9:36 AM EST
- Where
- Kosciusko forecast zone
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Official NWS Observations
Gusts of 45 to 55 mph were common from gradient winds. A 61 mph wind gust was recorded at the NWS Northern Indiana office.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Florida, March 31, 20222 deaths · 1 injured · $615,000 · EF3 · 16 events
- Tornadoes and Damaging Wind in North Carolina, March 31, 2022$715,000 · EF2 · 4 events
- Flash Flood in Illinois, March 31, 20221 death · 1 event
- Winter Weather in Kansas, March 31, 20221 death · 1 event
- Tornado and Damaging Winds in Pennsylvania, March 31, 2022$10,000 · EF2 · 14 events
- Tornado in Pennsylvania, March 31, 20221 injured · $300,000 · EF1 · 1 event
- Strong Wind in Georgia, March 31, 2022$500,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, March 31, 2022$124,000 · 1 in hail · 29 events
- Tornadoes in Virginia, March 31, 2022$220,000 · EF0 · 2 events
- Damaging Winds in Pennsylvania, March 31, 2022$32,000 · 50 kt wind · 8 events
- Tornado and Hail in Pennsylvania, March 31, 2022EF1 · 7 events
- Hail and Damaging Winds in Maryland, March 31, 2022$20,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016919.